Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Elevated CK levels
Jan 18, 2005

I've been hiv+ for 4 years without meds cd4 is 650 and viral load is 1200. I have noticed that for the past 2 years, physical activities (especially weight lifting) causes my body to crash after a workout; but last weekend i had a tough workout and when i came back home and a few hours later my body couldn't even carry me and had muscle tremors; went to the hospital and the only thing they could find was that the level of creatine Kinase was at 2200. They concluded it was not a heart leakage but that it was muscle breakdown. My doctor does not believe that hiv alone can cause that. What i want to know is what can i do to prevent more damage, and should cut all exercise or do cardio only? also i used to take protein supplements and my doc said to stop them. If you have any advice that would be great.

Response from Dr. Frascino

Hello,

Creatine kinase (CK) elevations in the setting of HIV disease can be caused by several factors, including HIV itself. HIV-associated myopathy is not very common, but it has been well described and documented in the medical literature. Have your physician check out these references:

JAMA 1986; 256:2381-2383

Neurology 1993; 43:971-976

Clinical Neuropathology 1996; 15: 221-225.

Aside from HIV, there are other potential causes for elevated CK. These include:

1. muscle injury, including heavy gym workouts

2. intramuscular injections

3. overheating

4. medication effects, such as AZT or other nucleoside reverse transcriptase inhibitors and

5. autoimmune illness.

Treatment depends on correctly isolating the cause of the problem. For instance, CK elevations due to HIV-associated myopathy can be treated by effective use of HIV medications if, in fact, it is due to HIV itself. On the other hand, if the myopathy and CK elevation were caused by HIV-drug toxicity, the treatment would be to switch off the offending drug. (This is not your problem, as you are not on HIV meds yet, but I included this point to possibly help others who might have similar concerns.)

Talk to your HIV specialist about further workup to more clearly delineate your problem and form a treatment plan. You may need additional tests, such as an aldolase level, lactic acid levels and perhaps a muscle biopsy among other studies. Cutting back on exercise until this problem is under control would be a good idea, but that in and of itself should not be your only therapeutic intervention.

Good luck.

Dr. Bob


Previous
Catch 22 AZT x D4T
Next
Fatigue...and then some

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement